Allergic Diseases

Archive for September, 2007

Which class of medication should be used with particular caution in patients prone to develop anaphylaxis?

Thursday, September 20th, 2007

Beta blockers should be avoided whenever possible, because they may accentuate the severity of anaphylaxis and prolong its cardiovascular and pulmonary manifestations. They may also markedly decrease the effectiveness of epinephrine in reversing the life-threatening manifestation of anaphylaxis

Posted in Uncategorized | No Comments »


What is the Chinese restaurant syndrome?

Thursday, September 20th, 2007

It is a reaction to glutamate ingested as MSG (monosodium glutamate), a flavoring agent commonly used in Chinese cooking. It occurs within 15-30 minutes of ingestion and consists of a sensation of warmth and tightness on the face and anterior chest. It isĀ  occasionally confused with angina pectoris, but is benign and requires no therapy […]

Posted in Uncategorized | No Comments »


What is the “innocent bystander” mechanism of drug-induced hemolysis?

Wednesday, September 5th, 2007

Some drugs (such as sulfonamides, phenothiazines, quinidine, and quinine) can cause an immune hemolytic anemia even though they do not bind to RBCs. These drugs, bound to plasma proteins, stimulate the formation of complement-fixing antibodies that activate the classical complement pathway. Generated C3b binds to the RBC, which leads to intravascular hemolysis of these”innocent bystanders“.

Posted in Uncategorized | No Comments »


What is the predictive value of skin testing for Penicillin allergy?

Wednesday, September 5th, 2007

Negative skin testing in patients with a positive prior history indicates that clinically significant amounts of IgE antibodies against penicillin are not present and the risk of anaphylaxis is extremely low. When an allergic reaction occurs in these patients it is usually not life-threatening. A positive reaction with skin testing indicates that the patient is […]

Posted in Uncategorized | No Comments »